Alert archive / California / Frost Advisories in 2018

Frost Advisory 4, NWS Medford, OR

September 10, 2018Klamath County, Oregon; Modoc County, Siskiyou County, California

NWS Medford, OR issued this frost advisory at Sep 10, 2018, 1:38 PM PDT for Klamath County, Oregon; Modoc County, Siskiyou County, California. It took effect at Sep 11, 2018, 3:00 AM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 10, 2018, 1:38 PM PDT (20:38 UTC)
In effect from
Sep 11, 2018, 3:00 AM PDT
Expired
Sep 11, 2018, 9:00 AM PDT
In force
6 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Siskiyou County, CA, Klamath County, OR

The radar

The Medford radar (KMAX), 90 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2018-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2018-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1256 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

817 
WWUS76 KMFR 102038
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
138 PM PDT Mon Sep 10 2018

CAZ084-ORZ029-111045-
/O.NEW.KMFR.FR.Y.0004.180911T1000Z-180911T1600Z/
/O.NEW.KMFR.FZ.A.0005.180912T1000Z-180912T1600Z/
Northeast Siskiyou and Northwest Modoc Counties-Klamath Basin-
Including the cities of Tulelake, Dorris, and Altamont
138 PM PDT Mon Sep 10 2018

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM PDT TUESDAY...
...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY MORNING...

The National Weather Service in Medford has issued a Frost
Advisory...which is in effect from 3 AM to 9 AM PDT Tuesday. A
Freeze Watch has also been issued. This Freeze Watch is in effect
from late Tuesday night through Wednesday morning. 

* Temperature: Overnight lows of 33 to 36 degrees are expected 
  tonight, with lows of 27 to 33 degrees expected Tuesday night 
  into early Wedensday morning. 

* Locations in the Frost Advisory include: Agricultural areas in
  and around Tulelake, Merrill, and Bonanza.

* Locations in the Freeze Watch include: Chiloquin, Klamath Falls,
  Bonanza, Tulelake, Dorris, and surrounding areas. 

* Impacts: Sensitive outdoor plants may be damaged or killed by
  cold temperatures if left unprotected or uncovered. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$

CAZ085-ORZ030-031-111045-
/O.NEW.KMFR.FZ.A.0005.180912T1000Z-180912T1600Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Alturas, Bly, and Sprague River
138 PM PDT Mon Sep 10 2018

...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY MORNING...

The National Weather Service in Medford has issued a Freeze
Watch...which is in effect from late Tuesday night through
Wednesday morning. 

* Temperature: Overnight lows of 30 to 34 degrees are expected 
  Tuesday night into early Wedensday morning. 

* Locations include: Sprague River, Bly, Lakeview, Alturas, and
  surrounding areas. 

* Impacts: Sensitive outdoor plants may be damaged or killed by
  cold temperatures if left unprotected or uncovered. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$
2 follow-up statements
449 
WWUS76 KMFR 110913
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
213 AM PDT Tue Sep 11 2018

CAZ084-ORZ029-111700-
/O.CON.KMFR.FR.Y.0004.180911T1000Z-180911T1600Z/
/O.CON.KMFR.FZ.A.0005.180912T1000Z-180912T1600Z/
Northeast Siskiyou and Northwest Modoc Counties-Klamath Basin-
Including the cities of Tulelake, Dorris, Altamont, 
and Klamath Falls
213 AM PDT Tue Sep 11 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY MORNING...

* Temperature: Overnight lows of 33 to 36 degrees are expected 
  tonight, with lows of 27 to 33 degrees expected Tuesday night 
  into early Wedensday morning. 

* Locations in the Frost Advisory include: Agricultural areas in 
  and around Tulelake, Merrill, and Bonanza. 

* Locations in the Freeze Watch include: Chiloquin, Klamath 
  Falls, Bonanza, Tulelake, Dorris, and surrounding areas. 

* Impacts: Sensitive outdoor plants may be damaged or killed by
  frost or cold temperatures if left unprotected or uncovered. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$

CAZ085-ORZ030-031-111700-
/O.CON.KMFR.FZ.A.0005.180912T1000Z-180912T1600Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Alturas, Bly, and Sprague River
213 AM PDT Tue Sep 11 2018

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY MORNING...

* Temperature: Overnight lows of 30 to 34 degrees are expected 
  Tuesday night into early Wedensday morning. 

* Locations include: Sprague River, Bly, Lakeview, Alturas, and 
  surrounding areas. 

* Impacts: Sensitive outdoor plants may be damaged or killed by 
  cold temperatures if left unprotected or uncovered. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$
218 
WWUS76 KMFR 111609
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
909 AM PDT Tue Sep 11 2018

CAZ084-ORZ029-120000-
/O.EXP.KMFR.FR.Y.0004.000000T0000Z-180911T1600Z/
/O.CON.KMFR.FZ.A.0005.180912T1000Z-180912T1600Z/
Northeast Siskiyou and Northwest Modoc Counties-Klamath Basin-
Including the cities of Tulelake, Dorris, Altamont, 
and Klamath Falls
909 AM PDT Tue Sep 11 2018

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY MORNING...
...FROST ADVISORY HAS EXPIRED...

* Temperature: Lows of 27 to 33 degrees are possible tonight  
  night into early Wedensday morning.
 
* Locations in the Freeze Watch include: Chiloquin, Klamath 
  Falls, Bonanza, Tulelake, Dorris, and surrounding areas. 

* Impacts: Sensitive outdoor plants may be damaged or killed by 
  frost or cold temperatures if left unprotected or uncovered. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$

CAZ085-ORZ030-031-120000-
/O.CON.KMFR.FZ.A.0005.180912T1000Z-180912T1600Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Alturas, Bly, and Sprague River
909 AM PDT Tue Sep 11 2018

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY MORNING...

* Temperature: Lows of 30 to 34 degrees are possible tonight into
  early Wednesday morning. 

* Locations include: Sprague River, Bly, Lakeview, Alturas, and 
  surrounding areas. 

* Impacts: Sensitive outdoor plants may be damaged or killed by 
  cold temperatures if left unprotected or uncovered. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$

MAS

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at Sep 10, 10:46 AM PDT, 2 hours 52 minutes earlier.

Area forecast discussion, Sep 10, 10:46 AM PDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1046 AM PDT Mon Sep 10 2018

>updated Aviation Discussion.

.UPDATE...We have had some measurable rain along the coast and
into the coastal ranges, with a few locations in the Umpqua Basin
even reporting a hundredth or two over the last several hours. The
front producing this rain is weakening and washing out rapidly,
and by this afternoon, there will be little left of it other than
residual cloudiness.

Smoke conditions today should be similar to yesterday, although
some more extensive clearing is likely today due to the influence
of the dying front and the cool onshore winds.

Major focus of efforts today will be the next few upcoming
fronts, all similar to this mornings, and the possibility of frost
in and around Klamath Falls, Tulelake, Alturas, and Lakeview.

For more information on the rest of the forecast, see the
previous discussion below. -BPN

&&

.AVIATION...For the 10/12Z TAFs...Smoke spreading east/southeastward
from the Klondike and Natches wildfires should dissipate in
concentration in the Illinois valley. At the coast, VFR conditions
will continue into early this evening. Onshore flow continues
tonight with marine stratus expected develop again later this
evening and lasting into Tuesday morning. The onshore flow will be
significant enough for stratus to develop in the Umpqua Basin,
including Roseburg late tonight. The TaF at Roseburg shows lower
conditions at 10z, but there's a chance it could happen an hour or
two sooner.

Elsewhere VFR conditions will continue except for local MVFR near
the fires. Stratus could move into the north end of the Rogue and
Illinois Valley late tonight, but cigs should remain VFR.
-Petrucelli

&&

MARINE...Updated 800 AM PDT Monday, 9 September 2018... A weak
cold front will move through this morning bringing the possibility
of some light rain and drizzle across most of the coastal waters.
Winds will become northwesterly and increase a little south of
Cape Blanco this afternoon and evening resulting in seas building
a bit. Tuesday through next weekend several more weak cold fronts
will move through. These weak fronts are likely to disrupt the
formation of the thermal trough, though the GFS model does
indicate a possibility of advisory level winds south of Cape
Blanco Friday afternoon and evening. Our model consensus based
forecast continues to indicate that winds and seas will remain
below advisory thresholds through the forecast period.

&&

.PREV DISCUSSION... /Issued 319 AM PDT Mon Sep 10 2018/

DISCUSSION...

We're currently watching some upper level clouds move through
southern Oregon in addition to a pretty strong cold front pushing
through the waters currently. KMAX is not picking up on any
precipitation, but Portland's radar is showing some showers in the
outer waters off the Northern Oregon coast. As of 3am it is also
raining at North Bend and near Florence. These showers will be
located to areas north of the Umpqua divide this morning.

Conditions will also be a tad bit breezy Monday evening east of
the Cascades into Tuesday morning. 700 mb flow is around 15 to 20
knots, so it's reasonable to see wind gusts up to 20 mph during
the late afternoon and evening east of the Cascades. Stronger 700
mb winds will push eastward later in the evening, but the
inversion should be settling in, so not expecting those stronger
winds to make it to the surface.

The smoke will yet again follow a persistence forecast with wind
flow out of the west to northwest. This will result in smoke
blowing away from the coast towards the west side valleys in the
late afternoon. If smoke production is not too intense, models
have the Rogue Valley clearing out after sunset.

Tuesday is a little similar to Monday except for the fact that
the cold front has pushed through the region. High temperatures
are expected to be in the mid 70's for west side valleys and upper
60's in valleys east of the Cascades. This is roughly 10 degrees
below average for this time of year for those locations. We're
also expecting showers north of the Umpqua divide in the Coos and
Douglas counties. Rain totals will be around a few hundreths.

Wednesday has been talked about the last few nights and the NAM is
actually picking up on possible convection in some locations. This
isn't too far fetched as this setup does fit our theoretical model
for thunderstorms in the summer. However, we don't see large
quantities of instability sitting around due to the colder
temperatures over southern Oregon. The best way to word Wednesday
is a chance for some showers with the possibility for some
embedded lightning. Convection shouldn't be widespread, so only
expecting a handful of strikes at the moment given available
potential instability.

After Wednesday this deep long wave trough splits with some of it
progressing eastward and some of it moving towards the south west
over the Pacific. Another trough is following it and expected to
move in next weekend. The ECMWF and some GFS ensemble members are
again hinting at some precipitation over southern Oregon on Friday
night into Saturday. The operational GFS is dry, so of course a
lot will likely chance between now and Friday night.

-Smith

AVIATION...For the 10/00Z TAFs... VFR conditions are expected to
prevail into early this evening, except for MVFR to local IFR
visibilities in smoke spreading east/southeastward from the Klondike
and Natches wildfires this afternoon and evening. This smoke is
expected to affect airfields in the Rogue Valley, to include KMFR
from approx 22-03Z, but then should dissipate in concentration
overnight into Monday morning. This evening and overnight MVFR to
IFR conditions are expected to develop along and near the coast,
into the coastal mountains, and Umpqua Basin as a weak cold front
moves in. This will also result in some light rain and drizzle from
about the Klondike Fire northward. VFR is expected all areas by
about 18Z Monday morning.

-Lutz

MARINE...Updated 200 AM PDT Monday, 9 September 2018... A weak cold
front will move through this morning bringing the possibility of
some light rain and drizzle across most of the coastal waters. Winds
will become northwesterly and increase a little south of Cape Blanco
this afternoon and evening resulting in seas building a bit. Tuesday
through next weekend several more weak cold fronts will move
through. These weak fronts are likely to disrupt the formation of
the thermal trough, though the GFS model does indicate a possibility
of advisory level winds south of Cape Blanco Friday afternoon and
evening. Our model consensus based forecast continues to indicate
that winds and seas will remain below advisory thresholds through
the forecast period.

-Sven

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...None.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 1:38 PM PDTFreeze WatchMFRKlamath, Lake22 hr

Nearby

Frost Advisories in California, 2018Frost Advisories in Oregon, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.